Reactions 1680, p171 - 2 Dec 2017
Natural killer cell lymphoproliferative disorder: case
A 65-year-old woman developed natural killer (NK) cell
lymphoproliferative disorder during treatment with abatacept,
golimumab, methotrexate, methylprednisolone, prednisolone,
tacrolimus, cyclophosphamide, doxorubicin, vincristine and
dexamethasone [durations of treatment to reaction onsets and
routes not stated; not all dosages stated].
The woman was diagnosed with rheumatoid arthritis at the
age of 60 years and was subsequently treated with
methotrexate, prednisolone and abatacept. Subsequently, she
had pancytopenia and fever, and a bone marrow test showed
increase in cells positive for CD2, CD8, and CD56.
The woman’s therapy with methotrexate and abatacept was
stopped and her cells positive for CD2, CD8, and CD56
returned to normal. Two years later, she started receiving
treatment with golimumab and tacrolimus, together with
prednisolone. However, her symptoms flared up and she was
hospitalised due to persistent remittent fever of 38
treatment with golimumab and tacrolimus was stopped, but,
the fever did not reduce. A bone marrow aspiration again
revealed propagation of cells positive for CD2, CD8 and CD56.
The G-band method bone marrow testing and staining tests
revealed the same abnormalities which were seen two years
earlier. She started receiving large dosage of
methylprednisolone 1 g/day for three days. Subsequently, her
fever reduced, however, returned with the administration of
prednisolone. In the hospital, her test findings showed
pancytopenia, elevated LDH, high level of hepatobiliary
oxygen and abnormally high levels of interleukin 2 receptors
and ferritin. As her LDH level continued to increase and her
overall performance status worsened, she started receiving
treatment with CHOP regimen (cyclophosphamide,
doxorubicin, vincristine and prednisolone/prednisone
Subsequently, her fever reduced and the LDH improved.
However, her fever returned with increase in LDH. She was
then started on methylprednisolone pulse therapy, and
cyclophosphamide, vincristine, doxorubicin and
dexamethasone (Hyper CVAD therapy). Inspite of all the
treatment measures taken, the disease was not controlled and
she developed further complications with candidaemia, and
ultimately died. An autopsy from the sample and biopsy from a
liver tissue taken while she was alive, resulted in a histological
diagnosis of NK cell lymphoproliferative disorder [cause of
death not clearly stated].
Author comment: "[I]mmunodeficiency-associated
lymphoproliferative disorder," which is lymphoma that results
from the use of immunosuppressant drugs that include
biological agents such as [methotrexate]. [I]t was explained
the relapse was due to new immune suppression.
* It is not stated in the article whether the patient was administered
prednisone or prednisolone as part of CHOP therapy.
Uchida T, et al. Iatrogenic immunodeficiency-associated Epstein-Barr virus (EBV)
-negative natural killer cell lymphoproliferative disorder in a patient undergoing
rheumatoid arthritis therapy. Rinsho Ketsueki 58: 624-629, No. 6, 2017. Available
from: URL: http://doi.org/10.11406/rinketsu.58.624 [Japanese; summarised from a
translation] - Japan
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved